Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 188, NWS Twin Cities, MN

June 20, 2022Chippewa County, Swift County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Jun 20, 2022, 10:45 PM CDT for Chippewa County, Swift County, Minnesota. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 20, 2022, 10:45 PM CDT (03:45 UTC)
Expired
Jun 20, 2022, 11:30 PM CDT
In force
45 min
Issued by
NWS Twin Cities, MN
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Chippewa County, MN, Swift County, MN

The radar

The Aberdeen radar (KABR), 192 km from the middle of the area, began a volume at 03:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 10:57 PM CDTTSTM WND GST 541 Ne Appleton, MNAWOS STATION KAQP APPLETON AP.
Jun 20, 11:04 PM CDTTSTM WND GST 601 Ne Appleton, MNAWOS STATION KAQP APPLETON AP.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 20, 9:08 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 3.8 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2022-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2189 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2022-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 124 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2189 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
2136 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
124 m²/s²
0-3 km storm-relative helicity
264 m²/s²
Significant tornado parameter
0.0
Supercell composite
9.4

Open this sounding in Storm Lab

The text

As transmitted.

900 
WUUS53 KMPX 210345
SVRMPX
MNC023-151-210430-
/O.NEW.KMPX.SV.W.0188.220621T0345Z-220621T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
1045 PM CDT Mon Jun 20 2022

The National Weather Service in the Twin Cities has issued a

* Severe Thunderstorm Warning for...
  Northwestern Chippewa County in west central Minnesota...
  Swift County in west central Minnesota...

* Until 1130 PM CDT.

* At 1044 PM CDT, a severe thunderstorm was located near Madison, or
  20 miles southeast of Ortonville, moving northeast at 45 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated. At 1043 PM, a 61 mph gust was measured 
           at Madison airport.

  IMPACT...Expect damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Appleton and Milan around 1100 PM CDT.

Other locations in the path of this severe thunderstorm include Lake
Hassel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4527 9611 4541 9612 4541 9547 4520 9564
      4504 9589 4516 9604 4518 9610 4524 9610
      4524 9612
TIME...MOT...LOC 0344Z 224DEG 38KT 4508 9616 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH

$$

Borghoff
2 follow-up statements
250 
WWUS53 KMPX 210412
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1112 PM CDT Mon Jun 20 2022

MNC023-151-210430-
/O.CON.KMPX.SV.W.0188.000000T0000Z-220621T0430Z/
Chippewa MN-Swift MN-
1112 PM CDT Mon Jun 20 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR NORTHWESTERN CHIPPEWA AND WESTERN SWIFT COUNTIES...

At 1112 PM CDT, severe thunderstorms were located along a line
extending from near Lake Hassel to Appleton, moving northeast at 55
mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated. At 1104 PM, a 60 mph wind gust was 
         measured at Appleton airport.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Benson, Appleton, Milan, Lake Hassel, Clontarf, Hagen, Danvers,
Holloway, Benson Airport, Big Bend City and Appleton Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4541 9583 4541 9547 4520 9564 4504 9589
      4516 9604 4518 9610 4524 9610
TIME...MOT...LOC 0412Z 231DEG 46KT 4543 9554 4517 9602 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH

$$

Borghoff
800 
WWUS53 KMPX 210429
SVSMPX

Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1129 PM CDT Mon Jun 20 2022

MNC023-151-210439-
/O.EXP.KMPX.SV.W.0188.000000T0000Z-220621T0430Z/
Chippewa MN-Swift MN-
1129 PM CDT Mon Jun 20 2022

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CHIPPEWA AND
WESTERN SWIFT COUNTIES WILL EXPIRE AT 1130 PM CDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
west central Minnesota.

LAT...LON 4541 9583 4541 9547 4520 9564 4504 9589
      4516 9604 4518 9610 4524 9610
TIME...MOT...LOC 0429Z 224DEG 38KT 4554 9539 4528 9587 

$$

Borghoff

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 6:31 PM CDT, 4 hours 14 minutes earlier.

Area forecast discussion, Jun 20, 6:31 PM CDT, 4 hours 14 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Twin Cities/Chanhassen MN
631 PM CDT Mon Jun 20 2022

.DISCUSSION...(This evening through Monday)
Issued at 235 PM CDT Mon Jun 20 2022

KEY MESSAGES:

- Heat wave peaks today, but above normal temperature to continue
  for the rest of the week.

- Severe thunderstorms with wind as the main threat possible in
  western Minnesota this evening into tonight.

Rest of today... The ridge that has dominated our recent weather
continues to move east and out of the Upper Midwest. On the west
side of this ridge has two impacts: this will be the peak of the
heat wave and storms chances have increased. Continued warm air
advection and continuous sun has pushed temperatures into the 90s
and dew points near 70 leading to heat index values in the 100 to 110
range. A few 100 degree air temperatures remain likely especially in
western Minnesota and in the urban core of the Twin Cities metro.
With all this heat and humidity we will build up significant
instability and CAPE values of 3000 or more are occurring and/or
expected. Storms are expected to fire up along vort maxes to our
southwest and along a cold front slowly moving from the eastern
Dakotas into western Minnesota overnight. This provides us with the
ingredients needed for thunderstorms. The shear is one of the greater
questions though. With this ridge overhead there is not great speed
shear or even much directional shear across much of the forecast
area. Where the shear, especially low level shear will be maximized
will be along the front. That is why the severe threat will be
greatest to the west. The severe threat making it into eastern
Minnesota, the Twin Cities, and Wisconsin is most likely to occur if
the storms this evening grow upscale and we get an MCS tonight moving
across the Upper Midwest. For this reason the main threat will be
damaging winds, although there is a chance for a few discrete cells
earlier in west central Minnesota where some hail could also be a
threat.

Tuesday through Thursday... As the ridge moves out and the cold
front passes through the heat wave and storm threat will come to an
end Tuesday. Western Minnesota will see relief in the morning while
eastern Minnesota and western Wisconsin won't see full relief from
the heat until Tuesday night. With a transition to zonal flow don't
expect much relief as temperatures will remain above normal even if
they are not as hot as the current heat wave. Expect temperatures
more in the 80s to around 90 for highs along with more normal dew
points the 50s and low 60s. So more typical summer temperatures for
the start of summer, albeit still a few degrees above normal. Few
chances for precipitation in this period beyond a chance for some air
mass thunderstorms.

Thursday night into the weekend... Precipitation chances return
Thursday night and into the weekend. Thursday night will see a
shortwave pass through the Upper Midwest giving us the next chance
for rain. Previously the best forcing here remained to the north, but
the models have started to shift to the south some. This is most
pronounced within the GFS while the other global models stick closer
to previous runs. There is also quite a spread for locations like
KMSP in ensembles, so little confidence right now in where the best
chance is. Future runs should help make this clearer. The next round
arrives on Saturday as a trough digs into the Upper Midwest. Once
again the GFS is the aggressive and wetter model for us taking the
main forcing farther south than other models. This is once again
reflected in ensembles with a large spread in QPF. So what's the
message for rain chances? Rain possible Thursday night and Saturday,
but location and QPF still uncertain. Hopefully future runs have
less spread between model systems and ensemble members. After these
chances higher pressure moves in and dry weather prevails.
Saturday's trough though does break the flow pattern and return our
temperatures much closer to normal after about a week of heat.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 631 PM CDT Mon Jun 20 2022

Scattered thunderstorms have developed across western MN. They should
impact primarily AXN and STC this evening before dissipating farther
east. Could have some MVFR cigs develop late in those areas as well
before lifting and scattering quickly after sunrise. South southwest
wind will veer west Tuesday.

KMSP...TS should remain to the north and west this evening.

/OUTLOOK FOR KMSP/
Wed...VFR. Wind NW 10 kts.
Thu...VFR. Chc TS late. Wind S 5-10 kts.
Fri...VFR. Chc TS. Wind S 5-10 kts.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...Excessive Heat Warning until 1 AM CDT Tuesday for Anoka-Benton-Blue
     Earth-Brown-Carver-Chippewa-Chisago-Dakota-Hennepin-Isanti-
     Kandiyohi-Lac Qui Parle-Le Sueur-McLeod-Meeker-Nicollet-Pope-
     Ramsey-Redwood-Renville-Rice-Scott-Sherburne-Sibley-Stearns-
     Stevens-Swift-Waseca-Washington-Watonwan-Wright-Yellow
     Medicine.

     Heat Advisory until 1 AM CDT Tuesday for Douglas-Faribault-Freeborn-
     Goodhue-Kanabec-Martin-Mille Lacs-Morrison-Steele-Todd.

WI...Heat Advisory until 1 AM CDT Tuesday for Barron-Chippewa-Dunn-Eau
     Claire-Pepin-Pierce-Polk-Rusk-St. Croix.

&&

DISCUSSION...NDC
AVIATION...Borghoff
Hazardous weather outlook, Jun 20, 6:36 PM CDT, 4 hours 9 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Twin Cities/Chanhassen MN
636 PM CDT Mon Jun 20 2022

MNZ041>045-047>070-073>077-082-083-WIZ014-015-023-212345-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Watonwan-Blue Earth-Polk-
Barron-St. Croix-
636 PM CDT Mon Jun 20 2022

This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.

.DAY ONE...Tonight.

Dangerous heat indices will continue this evening.

A few severe storms are possible with damaging winds and large
hail, primarily across western Minnesota.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation may be needed this evening.

MNZ078-084-085-091>093-WIZ016-024>028-212345-
Goodhue-Waseca-Steele-Martin-Faribault-Freeborn-Rusk-Pierce-Dunn-
Pepin-Chippewa-Eau Claire-
636 PM CDT Mon Jun 20 2022

This Hazardous Weather Outlook is for portions of south central
Minnesota and west central Wisconsin.

.DAY ONE...Tonight.

Hot heat indices will continue this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

SKYWARN spotter activation will not be needed.

Borghoff

In the hours before

Local storm report, Jun 20, 7:28 PM CDT, 3 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
728 PM CDT MON JUN 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND GST     1 ESE ROUND PRAIRIE     45.90N 94.87W
06/20/2022  M60 MPH          TODD               MN   AWOS

            AWOS STATION K14Y LONG PRAIRIE AP.

0655 PM     TSTM WND GST     3 SSE SAUK CENTRE       45.70N 94.93W
06/20/2022  M53 MPH          STEARNS            MN   AWOS

            AWOS STATION KD39 SAUK CENTRE AP.

&&

BORGHOFF
Local storm report, Jun 20, 9:38 PM CDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
938 PM CDT MON JUN 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0927 PM     TSTM WND DMG     1 SW GRANITE FALLS      44.81N 95.55W
06/20/2022                   YELLOW MEDICINE    MN   PUBLIC

            TREE LIMBS DOWN.

&&

BORGHOFF
Local storm report, Jun 20, 9:43 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
943 PM CDT MON JUN 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0921 PM     TSTM WND GST     4 S GRANITE FALLS       44.75N 95.55W
06/20/2022  M58 MPH          YELLOW MEDICINE    MN   AWOS

            AWOS STATION KGDB GRANITE FALLS AP.

&&

BORGHOFF
Special weather statement, Jun 20, 10:20 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1020 PM CDT Mon Jun 20 2022

MNZ057-058-065-210345-
Kandiyohi MN-Renville MN-Meeker MN-
1020 PM CDT Mon Jun 20 2022

...A strong thunderstorm will impact portions of southwestern Meeker,
southeastern Kandiyohi and north central Renville Counties through
1045 PM CDT...

At 1020 PM CDT, local law enforcement reported a strong thunderstorm
7 miles west of Cosmos, or 16 miles southeast of Willmar, moving
northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Law enforcement.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Litchfield, Cosmos, Greenleaf, Lake Lillian, Thorpe, Litchfield
Airport, Strout and Corvuso.

This includes U.S. Highway 12 between mile markers 94 and 102.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
central Minnesota.

&&

LAT...LON 4497 9497 4521 9454 4500 9442 4498 9447
      4498 9450 4497 9450 4481 9486
TIME...MOT...LOC 0320Z 236DEG 45KT 4494 9484

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

Borghoff
Local storm report, Jun 20, 10:22 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1022 PM CDT MON JUN 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1008 PM     TSTM WND DMG     2 NNW BLOMKEST          44.97N 95.04W
06/20/2022                   KANDIYOHI          MN   LAW ENFORCEMENT

            TREE BRANCHES DOWN. TIME ESTIMATED.

&&

BORGHOFF
Local storm report, Jun 20, 10:43 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1043 PM CDT MON JUN 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1043 PM     TSTM WND GST     2 S MADISON             44.98N 96.18W
06/20/2022  M61 MPH          LAC QUI PARLE      MN   AWOS

            AWOS STATION KDXX MADISON AP.

&&

BORGHOFF

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 7:23 PM CDTSevere Thunderstorm WarningMPXMorrison, Todd37 min
Jun 20, 9:02 PM CDTSevere Thunderstorm WarningMPXYellow Medicine46 min
Jun 20, 9:25 PM CDTSevere Thunderstorm WarningMPXChippewa, Kandiyohi, Redwood, Renville, Yellow Medicine50 min
Jun 20, 10:20 PM CDTSpecial Weather StatementMPXMeeker25 min
Jun 20, 10:31 PM CDTSevere Thunderstorm WarningMPXLac qui Parle44 min
Jun 20, 10:54 PM CDTSevere Thunderstorm WarningMPXStevens24 min
Jun 20, 11:06 PM CDTSevere Thunderstorm WarningMPXLac qui Parle, Yellow Medicine54 min
Jun 20, 11:14 PM CDTSevere Thunderstorm WarningMPXAnoka, Hennepin, Isanti, Sherburne, Wright26 min
Jun 20, 11:20 PM CDTSevere Thunderstorm WarningMPXDouglas, Pope, Stearns, Todd25 min
Jun 20, 11:45 PM CDTSevere Thunderstorm WarningMPXMorrison, Pope, Stearns, Todd33 min
Jun 20, 11:49 PM CDTSevere Thunderstorm WarningMPXChippewa, Kandiyohi, Renville, Yellow Medicine41 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.